Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, August 17, 2018

August 17, 2018 · NWS OUN · 8 events in 4 counties and zones

Storms formed in the vicinity of a stalled front on the afternoon of the 17th across north Texas into southern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed in the vicinity of a stalled front on the afternoon of the 17th across north Texas into southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 17, 2:24 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 17, 2:24 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
324 PM CDT Fri Aug 17 2018

.DISCUSSION...
A cold front has been slowly moving through Oklahoma in response
to a shortwave trough moving through the Midwest. Isolated to
scattered showers and thunderstorms are expected to continue to
develop along and south of this boundary across the southern
Oklahoma and western north Texas.

Instability (MLCAPE >2000 J/kg) suggests hail will be possible,
and large downdraft CAPE (>1000 J/kg) will favor damaging wind
gusts with the stronger, collapsing cores. Relatively high
precipitable water values (>1.7") will favor locally heavy
rainfall as well.

Late tonight/early Saturday morning, a decaying complex of
showers/storms may approach western Oklahoma. For Saturday
afternoon, slightly lower temperatures are expected for most
locations behind the weak boundary. The best chance for
showers/storms during the daytime hours would be confined within
zone of post-frontal elevated instability from near the Red River,
northwestward into western Oklahoma; however, this a low chance
across central Oklahoma with any potential remnants (e.g., MCV)
from the MCS.

For late Saturday into Sunday, a longwave trough with two
embedded shortwaves is forecast to dig into the Southern Plains.
By Saturday evening, scattered showers and thunderstorms are
expected to develop in response to increasing isentropic ascent
and cyclonic vorticity advection ahead of the first shortwave
trough. Widespread showers/storms are expected Saturday night into
Sunday morning. Precipitable water values are forecast to be
quite high (>=2.0"), so heavy rainfall could lead to some
flooding. A Flood Watch may be necessary in this period.

By late Sunday, a second shortwave trough with an attendant cold
front is forecast to pass by the area. Additional showers/storm
may develop along this cold front. There is some uncertainty on
how much recovery will occur in the wake of the morning
convection, but the greatest chance will be across southeast
Oklahoma Sunday night. Increased mid-level winds and attendant
effective bulk shear would favor the potential for strong to
severe storms.

In the front's wake, seasonably cool and dry weather are expected
Monday and Tuesday. Both days have high temperatures forecast in
the upper

By the middle part of the week, the chance of showers/storms will
be modulated by the location of the mid-level ridge. There are
indications that MCS(s) may affect our area on the eastern
periphery of the ridge Tuesday and/or Wednesday night.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  87  70  86 /  10  30  80  70
Hobart OK         74  87  71  89 /  20  30  60  40
Wichita Falls TX  77  94  74  95 /  30  20  40  30
Gage OK           69  81  67  85 /  30  30  80  30
Ponca City OK     68  91  70  82 /  10  10  70  80
Durant OK         76  93  75  92 /  30  20  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ032-039>043-
     045>048-050>052.

TX...None.
&&

25/10
Hazardous weather outlook, Aug 17, 3:30 PM CST, 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
430 PM CDT Fri Aug 17 2018

OKZ004>048-050>052-TXZ083>090-182130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 PM CDT Fri Aug 17 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A few strong to marginally severe storms will be likely across the
southern half of Oklahoma and western north Texas through the
evenig hours. The main impacts will be strong, gusty winds and
hail.

Overnight, thunderstorms over the Texas Panhandle may move into
western Oklahoma.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

.Heat...
Heat index values of 100 to 107 degrees are expected this
afternoon. A Heat Advisory is in effect for south central and
southeast Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible Saturday and Sunday, and could linger
into Monday morning. The highest chance will be late Saturday into
Sunday. A few strong to severe storms are possible during this
period, although widespread or significant severe weather is
unlikely.

.Heavy Rainfall..
Heavy rainfall from thunderstorms could cause localized flooding,
especially at any locations that have recently had significant
rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale/30

In the hours before

Special weather statement, Aug 17, 1:57 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
257 PM CDT FRI AUG 17 2018

OKZ021-172030-
Beckham OK-
257 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Beckham County Until
330 PM CDT....

AT 253 PM CDT, a strong thunderstorm was located 7 miles south of
Erick, moving west at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3520 10000 3517 9984 3503 9984 3503 10000
TIME...MOT...LOC 1953Z 95DEG 8KT 3511 9991

..speg.
Special weather statement, Aug 17, 2:33 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT FRI AUG 17 2018

TXZ083-084-172100-
Foard TX-Hardeman TX-
333 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and southern
Hardeman Counties Until 400 PM CDT....

AT 332 PM CDT, strong thunderstorms were along a line extending from
near Quanah to 9 miles east of Swearingen, moving south at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3410 10005 3416 10003 3438 9963 3438 9960
      3441 9958 3442 9956 3414 9954 3383 10001
      3384 10005
TIME...MOT...LOC 2032Z 10DEG 5KT 3432 9965 3414 9998

..speg.
Special weather statement, Aug 17, 3:07 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
407 PM CDT FRI AUG 17 2018

OKZ033-034-036-172130-
Harmon OK-Greer OK-Jackson OK-
407 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...south
central Greer and west central Jackson Counties Until 430 PM CDT....

AT 405 PM CDT, a strong thunderstorm was located 7 miles northeast of
Gould, moving south at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3480 9973 3478 9962 3457 9959 3462 9984
TIME...MOT...LOC 2105Z 9DEG 14KT 3474 9967

..speg.
Special weather statement, Aug 17, 3:23 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
423 PM CDT FRI AUG 17 2018

OKZ034-036-172200-
Greer OK-Jackson OK-
423 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Greer and west
central Jackson Counties Until 500 PM CDT....

AT 420 PM CDT, a strong thunderstorm was located near Duke, moving
south at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3477 9963 3477 9953 3458 9945 3457 9966
TIME...MOT...LOC 2120Z 356DEG 6KT 3471 9956

..speg.
Special weather statement, Aug 17, 3:35 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
435 PM CDT FRI AUG 17 2018

OKZ035-037-038-044-172200-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-
435 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...northeastern
Tillman...northwestern Cotton and southwestern Comanche Counties
Until 500 PM CDT....

AT 433 PM CDT, strong thunderstorms were along a line extending from
5 miles southwest of Lawton to 4 miles southeast of Snyder, moving
southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3438 9840 3449 9893 3468 9897 3461 9842
TIME...MOT...LOC 2133Z 337DEG 8KT 3456 9850 3462 9889

30
Special weather statement, Aug 17, 3:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT FRI AUG 17 2018

OKZ033-172200-
Harmon OK-
436 PM CDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR east central Harmon County Until
500 PM CDT....

AT 433 PM CDT, a strong thunderstorm was located 5 miles north of
Gould, moving south at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3481 9987 3481 9972 3477 9972 3477 9970
      3464 9967 3465 9987
TIME...MOT...LOC 2133Z 358DEG 10KT 3475 9977

30

The radar

The Altus AFB radar (KFDR), 31 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
August 17, 4:05 PM CST
Where
Comanche County, Chattanooga
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.420, -98.650

Large tree limbs down in town. Time estimated based on radar.

Thunderstorm Wind, Jackson

When
August 17, 4:10 PM CST
Where
Jackson County, 0.57 mi W of Duke
Measured
54 kt (62 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.660, -99.580

Instrument unknown.

Thunderstorm Wind, Tillman

When
August 17, 4:37 PM CST
Where
Tillman County, Hollister
Measured
61 kt (70 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
34.340, -98.870

Around 110 power poles were downed including several double poled transmission poles. Windows were blown out of 10 homes, a newly constructed barn was destroyed and numerous trailer homes and outbuildings had tin lifted from their roofs. Also, multiple trees were downed. Time estimated from radar.

Thunderstorm Wind, Tillman

When
August 17, 4:45 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Tillman

When
August 17, 4:50 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Tillman

When
August 17, 4:55 PM CST
Where
Tillman County, 2.86 mi W of Grandfield
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.230, -98.740

Thunderstorm Wind, Tillman

When
August 17, 4:55 PM CST
Where
Tillman County, 0.9 mi NE of Frederick Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.360, -98.970

Hail, Garvin

When
August 17, 7:15 PM CST
Where
Garvin County, Elmore City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.620, -97.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781025, 781027, 781028, 781030, 781031, 781032, 781033, 781034.